Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Amarillo, TX

August 25, 2012Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 25, 2012, 4:52 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2012, 4:52 PM CDT (21:52 UTC)
Expired
Aug 25, 2012, 5:45 PM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:07 PM CDTTSTM WND DMG1 Wnw Hedley, TXREPORT OF LARGE TREE ACROSS FM 1932 WEST OF HEDLEY NEAR THE FORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS54 KAMA 252152
SVRAMA
TXC087-129-252245-
/O.NEW.KAMA.SV.W.0196.120825T2152Z-120825T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 545 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS  
  LOCATED NEAR QUAIL...OR ABOUT 14 MILES WEST OF WELLINGTON. ANOTHER 
  SEVERE STORM WAS LOCATED NEAR HEDLEY. BOTH STORMS WERE MOVING EAST 
  AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  QUAIL...
  LUTIE...
  WELLINGTON...
  SAMNORWOOD...
  DOZIER...
  HEDLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS THE SECOND LEADING CAUSE OF DEATH FROM
THUNDERSTORMS BEHIND ONLY FLASH FLOODING. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3518 10037 3511 10005 3475 10003 3475 10077
      3488 10079
TIME...MOT...LOC 2149Z 261DEG 20KT 3493 10042

$$
1 follow-up statement
639 
WWUS54 KAMA 252227
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SAT AUG 25 2012

TXC087-129-252245-
/O.CON.KAMA.SV.W.0196.000000T0000Z-120825T2245Z/
DONLEY TX-COLLINGSWORTH TX-
527 PM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR QUAIL...OR 13 MILES NORTHEAST OF MEMPHIS...MOVING EAST 
AT 15 MPH. ANOTHER STRONG TO SEVERE STORM WAS LOCATED NEAR HEDLEY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...SAMNORWOOD...LUTIE AND DOZIER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLINGTON.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3518 10037 3511 10005 3475 10003 3475 10077
      3488 10079
TIME...MOT...LOC 2225Z 263DEG 11KT 3489 10044

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT AUG 25 2012

.DISCUSSION...
PRE-FRONTAL TROF HAS BROUGHT WIND SHIFT TO ALL BUT FAR EASTERN PART
OF FORECAST AREA...WITH TRUE COLD FRONT JUST NOW MAKING ITS WAY INTO
THE WESTERN OKLAHOMA PANHANDLE.  WILL MAINTAIN POP STRUCTURE FROM
EARLIER FORECAST TONIGHT...KEEPING HIGHEST POPS IN EASTERN AND
SOUTHEASTERN SECTIONS WHERE DEEPER AND RICHER MOISTURE WILL BENEFIT
FROM DYNAMICS ASSOCIATED WITH SHORTWAVE TROF.

LOW POPS KEPT FOR SUNDAY ACROSS FAR SOUTHERN SECTIONS DUE TO
PROXIMITY OF SURFACE FRONT.

NO POPS THEREAFTER AS MID-LEVEL RIDGE SETS UP NEAR 4-CORNERS WITH
LIGHT FLOW OFFERING LITTLE OPPORTUNITY FOR MOUNTAIN THUNDERSTORMS TO
MOVE INTO PANHANDLES...AND WARM TEMPERATURES ALOFT INHIBIT LOCAL
DEVELOPMENT.  NO FRONTAL PASSAGES EXPECTED.  DAYTIME HIGH
TEMPERATURES EXPECTED TO BE SLIGTLY ABOVE CLIMO.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
WEDNESDAY DUE TO RELATIVE HUMIDITY VALUES REMAINING ABOVE 20 PERCENT
AND 20 FOOT WINDS REMAINING BELOW 15 MPH.  WINDS WILL INCREASE
SLIGHTLY BEGINNING THURSDAY...BUT RELATIVE HUMIDITY VALUES WILL
STILL REMAIN ABOVE 20 PERCENT.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  87  65  90  60 /  20  10   5   0   0
BEAVER OK                  67  88  66  93  63 /  20  10   0   0   5
BOISE CITY OK              61  89  63  93  60 /  20   5   0   5   5
BORGER TX                  67  90  68  94  65 /  20  10   0   0   0
BOYS RANCH TX              64  92  64  93  62 /  20  10   0   0   0
CANYON TX                  64  87  63  90  58 /  20  10   5   0   5
CLARENDON TX               67  87  66  90  62 /  50  20   5   0   5
DALHART TX                 61  90  62  91  59 /  20  10   0   5   0
GUYMON OK                  64  90  64  93  59 /  20  10   0   0   5
HEREFORD TX                62  86  61  89  56 /  20  20   5   0   0
LIPSCOMB TX                66  87  65  91  61 /  30  10   0   0   0
PAMPA TX                   65  87  63  88  60 /  30  10   0   0   5
SHAMROCK TX                67  88  64  89  64 /  50  20   5   0   0
WELLINGTON TX              69  90  68  91  65 /  50  20  10   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Aug 25, 3:17 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SAT AUG 25 2012

OKZ001>003-TXZ001>020-261100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. A FEW STORMS COULD BE STRONG TO MARGINALLY SEVERE
THROUGH 10 PM. THE PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS UP TO
60 MPH. ADDITIONALLY...HEAVY RAIN LEADING TO LOCALIZED FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE ON
SUNDAY. A FEW STORMS COULD BE STRONG IN THE AFTERNOON WITH GUSTY
WINDS BEING THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Aug 25, 4:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT SAT AUG 25 2012

TXZ019-020-252200-
DONLEY TX-COLLINGSWORTH TX-
431 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM NEAR BRICE...OR 15 MILES SOUTHWEST
OF LELIA LAKE AND ABOUT 15 MILES SOUTH OF CLARENDON...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Special weather statement, Aug 25, 4:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT SAT AUG 25 2012

TXZ019-020-252215-
DONLEY TX-COLLINGSWORTH TX-
445 PM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF QUAIL...OR ABOUT 14
MILES NORTH OF MEMPHIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ON FARM TO MARKET 203 NEAR QUAIL WILL ENCOUNTER STRONG
WINDS AND VERY HEAVY RAIN. SLOW DOWN TO AVOID HYDROPLANING. BE
PREPARED FOR STRONG CROSS WINDS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:16 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley119 min
Aug 25, 6:03 PM CDTSevere Thunderstorm WarningAMADonley27 min
Aug 25, 6:43 PM CDTSevere Thunderstorm WarningAMAWheeler33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.